Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 32, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 23, 2022, 5:29 AM CDT for Murray County, Pipestone County, Rock County, Minnesota; Lincoln County, Minnehaha County, Moody County, South Dakota; Lyon County, Iowa. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2022, 5:29 AM CDT (10:29 UTC)
- Expired
- Apr 23, 2022, 6:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lyon County, IA, Murray County, MN, Pipestone County, MN, Rock County, MN, Lincoln County, SD, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 25 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 5:33 AM CDT | HAIL 0.88 | 4 Wnw Rowena, SD | |
| Apr 23, 5:34 AM CDT | HAIL 1 | 2 W Valley Springs, SD | REPORTS VIA SOCIAL MEDIA. |
| Apr 23, 5:50 AM CDT | HAIL 1.25 | Jasper, MN | REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
051
WUUS53 KFSD 231029
SVRFSD
IAC119-MNC101-117-133-SDC083-099-101-231115-
/O.NEW.KFSD.SV.W.0032.220423T1029Z-220423T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
529 AM CDT Sat Apr 23 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Lyon County in northwestern Iowa...
Western Rock County in southwestern Minnesota...
West central Murray County in southwestern Minnesota...
Pipestone County in southwestern Minnesota...
Southeastern Moody County in east central South Dakota...
Eastern Minnehaha County in southeastern South Dakota...
North central Lincoln County in southeastern South Dakota...
* Until 615 AM CDT.
* At 528 AM CDT, a severe thunderstorm was located over Rowena, or 8
miles east of Sioux Falls, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Valley Springs around 535 AM CDT.
Beaver Creek and Palisades State Park around 540 AM CDT.
Garretson and Sherman around 545 AM CDT.
Jasper and Hardwick around 555 AM CDT.
Edgerton and Trosky around 600 AM CDT.
Pipestone and Pipestone National Monument around 605 AM CDT.
Woodstock around 610 AM CDT.
Holland around 615 AM CDT.
Other locations impacted by this severe thunderstorm include
Hatfield, Ihlen and northeastern Flandreau Santee Sioux Tribal
Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4339 9650 4347 9672 4411 9657 4408 9594
TIME...MOT...LOC 1028Z 207DEG 53KT 4350 9657
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SG3 follow-up statements
884
WWUS53 KFSD 231039
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
539 AM CDT Sat Apr 23 2022
IAC119-SDC083-231049-
/O.CAN.KFSD.SV.W.0032.000000T0000Z-220423T1115Z/
Lyon IA-Lincoln SD-
539 AM CDT Sat Apr 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON AND NORTH
CENTRAL LINCOLN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4355 9641 4362 9669 4411 9657 4408 9594
TIME...MOT...LOC 1039Z 196DEG 58KT 4367 9649
$$
MNC101-117-133-SDC099-101-231115-
/O.CON.KFSD.SV.W.0032.000000T0000Z-220423T1115Z/
Rock MN-Murray MN-Pipestone MN-Moody SD-Minnehaha SD-
539 AM CDT Sat Apr 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHWESTERN ROCK...WEST CENTRAL MURRAY...PIPESTONE...
SOUTHEASTERN MOODY AND NORTHEASTERN MINNEHAHA COUNTIES...
At 539 AM CDT, a severe thunderstorm was located over Palisades State
Park, or 13 miles west of Luverne, moving north at 65 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Jasper and Hardwick around 550 AM CDT.
Edgerton and Trosky around 555 AM CDT.
Flandreau and Pipestone National Monument around 600 AM CDT.
Pipestone and Woodstock around 605 AM CDT.
Holland around 610 AM CDT.
Other locations impacted by this severe thunderstorm include
Hatfield, Ihlen and northeastern Flandreau Santee Sioux Tribal
Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4355 9641 4362 9669 4411 9657 4408 9594
TIME...MOT...LOC 1039Z 196DEG 58KT 4367 9649
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SG421
WWUS53 KFSD 231055
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
555 AM CDT Sat Apr 23 2022
MNC101-133-SDC099-231104-
/O.CAN.KFSD.SV.W.0032.000000T0000Z-220423T1115Z/
Rock MN-Murray MN-Minnehaha SD-
555 AM CDT Sat Apr 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROCK...WEST
CENTRAL MURRAY AND NORTHEASTERN MINNEHAHA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4410 9620 4408 9606 4407 9606 4385 9626
4385 9659 4411 9657
TIME...MOT...LOC 1054Z 202DEG 59KT 4390 9637
$$
MNC117-SDC101-231115-
/O.CON.KFSD.SV.W.0032.000000T0000Z-220423T1115Z/
Pipestone MN-Moody SD-
555 AM CDT Sat Apr 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR CENTRAL PIPESTONE AND SOUTHEASTERN MOODY COUNTIES...
At 554 AM CDT, a severe thunderstorm was located near Jasper, or near
Pipestone, moving north at 70 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Pipestone and Pipestone National Monument around 600 AM CDT.
Holland around 610 AM CDT.
Other locations impacted by this severe thunderstorm include
Hatfield, Ihlen and northeastern Flandreau Santee Sioux Tribal
Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4410 9620 4408 9606 4407 9606 4385 9626
4385 9659 4411 9657
TIME...MOT...LOC 1054Z 202DEG 59KT 4390 9637
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SG969
WWUS53 KFSD 231106
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
606 AM CDT Sat Apr 23 2022
MNC117-SDC101-231116-
/O.EXP.KFSD.SV.W.0032.000000T0000Z-220423T1115Z/
Pipestone MN-Moody SD-
606 AM CDT Sat Apr 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIPESTONE AND
SOUTHEASTERN MOODY COUNTIES WILL EXPIRE AT 615 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4410 9620 4408 9606 4407 9606 4385 9626
4385 9659 4411 9657
TIME...MOT...LOC 1106Z 207DEG 53KT 4403 9628
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:43 AM CDT, 46 minutes earlier.
Area forecast discussion, Apr 23, 4:43 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
443 AM CDT Sat Apr 23 2022
.SHORT TERM...(Today through Sunday Afternoon)
Issued at 429 AM CDT Sat Apr 23 2022
Convection and strong synoptic winds again the primary challenges
for today, along with associated fire weather concerns which will be
addressed in more detail in that section of the discussion.
Much of this overnight so far has been fairly quiet across our
forecast area, as evening activity in our far west exited by 04Z,
and just some isolated weak activity impacting our extreme western
areas since. However, watching relatively weak line of storms that
is tracking ENE through south central SD at this time. Several CAMs
also hinted at a scattered line of development in eastern Nebraska
or western Iowa toward daybreak, which could build northward into
our far eastern counties prior to 14Z this morning. HRRR has been
maintaining this idea in subsequent runs, but the 06Z NAMNest run
has backed off, and given overall warming cloud tops across this
area over the past couple of hours, this may be the favored
solution, but will continue to monitor.
Evolution of additional convection through today is still far from
clearcut. Confidence is very high that we Will see increasing deep
layer shear through the day, largely speed shear as unidirectional
southerly flow increases through the mid-levels in advance of the
approaching trough, with several models indicating 0-6km shear
values hitting 60-70kt or higher. This will coincide with a narrow
ribbon of instability, perhaps as much as 1-2kJ/kg MLCAPE, though
mid-level lapse rates are on the weaker side and instability south
of Hwy 14 may be quickly reduced as dry line pushes east and cuts
off the near surface moisture. Cannot argue with SPC Marginal/Slight
outlooks for today, as if storms are able to develop and maintain
intensity without being sheared apart by the 80-100kt mid-level
flow, discrete cells could become supercellular. Primary threats
would be hail to half dollar size and damaging winds to 60-70 mph,
along with a non-zero tornado threat as well. Uncertainty is still
rather high on exactly where storms will form, as ongoing morning
storms may further impact location of boundaries by midday into the
afternoon, but window between noon and 6-7 pm looks like prime time
of concern before dry line pushes east of the forecast area.
Aside from the convective concerns, strong synoptic flow will result
in solid wind advisory level winds across the forecast area today,
beginning southerly, then shifting a bit more west of south with the
passage of the dryline, and finally more westerly as the cold front
pushes into our western counties through the day. Gradient slackens
a bit overnight into Sunday, but still seeing a good consensus for
gusts to 45 mph persisting across our western areas through tonight
and Sunday, so have extended the Wind Advisory along/west of the
James River Valley through 7pm Sunday evening.
As far as temperatures today, already starting off quite mild with
early morning readings in the mid 60s to lower 70s. Morning storms
and associated cloud cover may slow temperature climb through the
morning, but clearing behind the dry line should allow readings to
rebound into the 70s to near 80 ahead of the cold front. Meanwhile,
locations behind the cold front will likely see highs earlier in the
day, with temperatures falling into the 50s west of Hwy 81 through
the afternoon. The colder air will continue to push east tonight,
with lows tonight in the mid 30s-lower 40s, and Sunday's highs back
below normal in the mid 40s-lower 50s.
.LONG TERM...(Sunday Evening through Friday)
Issued at 429 AM CDT Sat Apr 23 2022
Chilly but dry conditions prevail through the first part of next
week, with a return to near normal temperatures by midweek as mid
to upper ridging builds into the northern Plains. The ridge breaks
down late next week as another trough drops into the northern
Plains. Should see at least scattered precipitation chances and
cooler temperatures return, though to what degree is unclear as
models show little agreement in the pattern evolution.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1051 PM CDT Fri Apr 22 2022
VCTS remains possible through about 10z at KHON, as TS pass off to
the north and west of the terminal. Elsewhere, periodic shower and
thunderstorm chances continue through the period, which could lead
to MVFR ceilings and visibilities. Otherwise expect VFR conditions
to prevail, although could see some low end VFR stratus at times.
Very strong winds continue through the period with a strong low
level jet, with southerly winds gusting to 45 knots overnight for
most of the area. Have added some LLWS for a few hours overnight
for KHON and KFSD for the direction difference. Winds begin to
shift westerly toward the end of the period Saturday evening.
&&
.FIRE WEATHER...
Issued at 429 AM CDT Sat Apr 23 2022
Critical fire weather conditions are expected today from southeast
South Dakota and northeast Nebraska (generally near/east of Hwy
81), into portions of southwest Minnesota and northwest Iowa.
Although the day will start off with dew points in the 50s/near
60, a dry line will push east across the area through the day.
Ahead of will see south winds gusting as high as 45-50 mph early
this morning. After the dry line passes, winds will shift a bit
more to the south-southwest, with gust potential increasing to
50-55 mph. The dry line will also bring sharply drier air into the
region, with dew points falling into the upper 30s to lower 40s,
as temperatures climb into the 70s. This will result in relative
humidity levels as low as 20-35 percent, lowest in the lower
Missouri River Valley toward Sioux City.
There is still some uncertainty how long the lowest humidity
levels will persist, as it will depend on timing of a trailing
cold front which will serve to increase relative humidity levels.
However, given the very strong winds and dry fuels, have erred on
the side of caution and expanded the coverage area of a Red Flag
Warning to include all areas where minimum humidity levels fall
below 35% for at least a couple of hours this afternoon. This
includes areas as far west/north as Tyndall to Arlington SD, and
as far east as Marshall to Worthington Minnesota, and south to
Cherokee and Ida Grove Iowa.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 5 AM CDT early this morning for SDZ050-
063-068>070.
Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for SDZ040-055-056-061-062-065>071.
Wind Advisory until 7 PM CDT this evening for SDZ040-056-070.
Wind Advisory until 7 PM CDT Sunday for SDZ038-052-053-057>060-
064-065.
Wind Advisory until 7 PM CDT Sunday for SDZ050-063-068-069.
Wind Advisory until 7 PM CDT this evening for SDZ039-054-055-061-
062-066-067-071.
MN...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for MNZ071-072-080-089-097-098.
Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-081-
089-090-097-098.
IA...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for IAZ001-002-012-013-020-021-031-032.
Wind Advisory until 7 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
NE...High Wind Warning until 5 AM CDT early this morning for NEZ013-
014.
Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for NEZ013-014.
Wind Advisory until 7 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...SG
FIRE WEATHER...JHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 3:27 AM CDT | Red Flag Warning | FSD | Lincoln, Lyon, Murray, Nobles, Pipestone, Rock | 17 hr |
| Apr 23, 5:04 AM CDT | Severe Thunderstorm Warning | FSD | Rock | 26 min |
| Apr 23, 5:59 AM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 31 min |
| Apr 23, 6:48 AM CDT | Severe Thunderstorm Warning | FSD | Jackson | 27 min |
| Apr 23, 7:11 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 23 min |
| Apr 23, 10:31 AM CDT | High Wind Warning | FSD | Lincoln, Lyon, Murray, Nobles, Pipestone, Rock | 8 hr |
| Apr 22, 7:25 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 50 min |
| Apr 22, 8:10 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 50 min |
| Apr 22, 8:39 PM CDT | Tornado Warning | FSD | Beadle | 36 min |
| Apr 22, 8:51 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 39 min |
| Apr 22, 9:34 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 26 min |
| Apr 22, 10:02 PM CDT | High Wind Warning | FSD | Bon Homme, Charles Mix, Clay, Gregory, Yankton | 7 hr |
| Apr 23, 10:31 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Charles Mix, Davison, Douglas and 5 more | 32 hr |
| Apr 23, 5:48 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 27 min |
| Apr 23, 6:10 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, O'Brien, Plymouth, Woodbury | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Severe Thunderstorm Warnings in South Dakota, 2022Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.